Colorado, 2010

Winter Storm and Winter Weather in Colorado, April 5 to 7, 2010

April 5 to 7, 2010 · NWS GJT · 10 events in 10 counties and zones

A strong, spring storm system over the Great Basin Region pushed eastward and spread significant snowfall over the mountains of eastern Utah and western Colorado.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong, spring storm system over the Great Basin Region pushed eastward and spread significant snowfall over the mountains of eastern Utah and western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 5, 1:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 5, 1:22 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MDT MON APR 5 2010

CORRECTED HIGHLIGHT SUMMARY AT THE END

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
STRONG GUSTY WINDS HAVE DEVELOPED AS A BROAD SURFACE LOW COVERS MUCH
OF UTAH AND THE WESTERN SLOPE.  WITH MID LEVEL LEVEL MOISTURE ON THE
INCREASE...PCPN IS INCREASING ON THE WINDWARD SLOPES OVER THE NRN
AND CENTRAL MOUNTAINS.  EXPECT THE STRONGEST WINDS TO OCCUR MID TO
LATE AFTERNOON AS THE SURFACE FRONT BEGINS TO CROSS ERN UTAH.  PCPN
COVERAGE EXPANDS RAPIDLY WITH FRONTAL PASSAGE AND WITH THE POST
FRONTAL AIR MASS.  SNOW LEVELS WILL FALL AND LOWER TO VALLEY BOTTOMS
AFTER MIDNIGHT.  WITH THE TRACK OF THE 700 MB CYCLONE CROSSING
WYOMING...THE HEAVIEST SNOW WILL OCCUR OVER THE NRN MOUNTAINS.  WITH
DEEP POTENTIAL INSTABILITY...CONTINUED COLD ADVECTION INTO
TUESDAY...AND COMBINED WITH MODERATELY STRONG NORTHWEST FLOW WILL
BRING SIGNIFICANT SNOW ACCUMULATIONS TO THE CENTRAL MOUNTAINS AND
PERHAPS AS FAR SOUTH AS THE SILVERTON VICINITY IN THE SAN JUAN
MOUNTAINS.

TUESDAY NIGHT AND WEDNESDAY...PRECIPITABLE WATER WILL BE
CONSIDERABLY LOWER AND POTENTIAL INSTABILITY WILL GRADUALLY
SHRINKING AS THE COLDEST AIR SHIFTS EAST.  BROAD CYCLONIC FLOW AND
MOUNTAIN TOP TEMPS WITHIN THE IDEAL DENDRITIC GROWTH RANGE...EXPECT
SNOW TO PERSIST OVER THE HIGH COUNTRY.  BUT DRIER WEATHER ACROSS ERN
UTAH WILL SPREAD ACROSS THE WESTERN SLOPE ON WEDNESDAY.  THE FLOW
BECOMES ANTICYCLONIC WITH SIGNIFICANT WARMING ALOFT AND THIS WILL
END SNOW SHOWER ACTIVITY EXCEPT FOR FLURRIES OVER THE HIGHEST
MOUNTAIN PASSES AND RIDGES.  TEMPERATURES WILL BE COOL FOR THE NEXT
TWO DAYS...BUT SOME RECOVERY IS EXPECTED ON WEDNESDAY.  FROSTY NIGHT
EXPECTED TUESDAY NIGHT.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

A FEW SNOW SHOWERS MAY LINGER NEAR THE DIVIDE WED EVENING IN DRYING
N-NW FLOW ALOFT. DRY WEATHER WITH WARMER TEMPS EXPECTED THU-SAT AS A
RIDGE OF HIGH PRESSURE SLIDES EAST ACROSS THE REGION. FRI-SAT LOOK
LIKE THE WARMEST DAYS WITH HIGH TEMPS NEAR OR ABOVE NORMAL AND
ABUNDANT SUNSHINE. WESTERLY WINDS ALOFT ON BECOME SOUTHWESTERLY FRI
AND SAT...AS THE NEXT PACIFIC TROUGH APPROACHES THE WEST COAST. THIS
COULD LEAD TO SOME BREEZY AFTERNOON WINDS THIS WEEKEND. MODEL
DIFFERENCES THEN GROW SUN-MON WITH THE INLAND PROGRESSION OF THAT
PACIFIC TROUGH. ALL SHOW A LESSER TENDENCY TO CLOSE OFF AN UPPER
LOW IN THE BASE OF THE TROUGH THEN PREVIOUS RUNS...AS IT MOVES ACROSS
THE GREAT BASIN/SOUTHWEST USA. THIS MORNING/S GFS THE SYSTEM ACROSS
OUR REGION MIDDAY MONDAY...WHILE THE ECWMF IS 18-24 HRS SLOWER.
LEANED TOWARD THE 12Z HPC GUIDANCE FOR SKY/POPS MON...WITH A CHANCE
OF SHOWERS IN THE MTNS AND A SLIGHT CHANCE VALLEYS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR VALLEY LOCATIONS TODAY...WITH
AREAS OF MVFR AND LOCAL IFR OVER THE HIGH MOUNTAIN PASSES DUE TO
SNOWFALL...WITH MVFR CONDITIONS BECOMING WIDESPREAD BY THIS
EVENING OVER THE VALLEYS WITH IFR CONDS OVER THE MOUNTAINS. STRONG
SOUTHWEST WINDS TODAY WILL RESULT IN TURBULENT CONDITIONS OVER ALL
OF WESTERN COLORADO AND EASTERN UTAH...DIMINISHING AFTER 03Z THIS
EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES
          006-007-011-020>023.
     WINTER STORM WARNING FROM NOON TODAY TO 6 AM MDT WEDNESDAY FOR
          ZONES 003>005-009-010-012-013.
     WIND ADVISORY UNTIL 6 PM MDT FOR ZONES 001-002-017>019.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT
          WEDNESDAY FOR ZONES 001-002-018-019.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
          WEDNESDAY FOR ZONE 017.
UT...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT TUESDAY FOR
          ZONE 025.
     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES
          022-027-029.
     WINTER STORM WARNING UNTIL 6 AM MDT TUESDAY FOR ZONE 023.
     WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR ZONE 028.

&&

SHORT TERM...PF
LONG TERM....JAD
AVIATION.....JDC
Hazardous weather outlook, Apr 5, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON APR 5 2010

COZ001>014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON APR 5 2010

...WIND AND SNOW WILL CONTINUE THROUGH EARLY WEDNESDAY FOR MUCH
OF WESTERN COLORADO AND EASTERN UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL PUSH INTO THE GREAT BASIN TODAY
CAUSING SNOWFALL TO OVERSPREAD THE AREA FROM THE WEST. STRONG
SOUTHWEST WINDS...GUSTING TO OVER 45 MPH...WILL BE COMMON THROUGH
THIS EVENING. THIS WILL CREATE AREAS OF BLOWING SNOW OVER THE
HIGHER MOUNTAINS...WITH BLOWING DUST OVER THE VALLEYS. MANY
ADVISORIES AND WARNINGS HAVE BEEN ISSUED...PLEASE VISIT
WWW.WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF RAIN AND SNOW WILL CONTINUE ACROSS WESTERN COLORADO
AND EASTERN UTAH THROUGH EARLY WEDNESDAY. HEAVY SNOW WILL FALL
OVER THE MOUNTAINS...WITH SIGNIFICANT ACCUMULATIONS EXPECTED. THE
SNOW ENDS WEDNESDAY AFTERNOON...WITH DRY AND WARMER CONDITIONS
RETURNING FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WIND GUSTS OR
HEAVY SNOWFALL AS SOON AS SAFELY POSSIBLE.

COLTON

In the hours before

Local storm report, Apr 5, 2:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     NON-TSTM WND GST 1 ESE MONUMENT (HIGHWAY 37.96N 107.65W
04/05/2010  M88 MPH          OURAY              CO   AVALANCHE FCSTR

            PEAK WIND GUST OF 88 MPH THIS AFTERNOON AT MT ABRAHMS
            SITE. OTHER STATIONS ABOVE TREELINE NEAR HIGHWAY 550
            GUSTING BETWEEN 60 AND 80 MPH. THIS IS CREATING DUST ON
            SNOW.

&&

EVENT NUMBER GJT1000406

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, West Elk and Sawatch Mountains

When
April 5, 3:00 PM MST to April 7, 9:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 10 to 15 inches. Strong wind gusts up to 60 mph generated extensive blowing and drifting snow.

Winter Storm, Flattop Mountains

When
April 5, 3:00 PM MST to April 7, 11:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 12 to 22 inches. Strong wind gusts up to 60 mph generated extensive blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
April 5, 4:00 PM MST to April 7, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 12 to 25 inches across the area. Wind gusts up to 50 mph generated extensive blowing and drifting snow. The adverse weather resulted in the closure of Highway 40 over Rabbit Ears Pass.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 5, 4:00 PM MST to April 7, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Heavy snowfall combined with blowing and drifting snow resulted in the closure of I-70 over Vail Pass. Storm total snowfall accumulations ranged from 12 to 24 inches, while winds gusted up to 40mph.

Winter Storm, Upper Yampa River Basin

When
April 5, 4:00 PM MST to April 7, 7:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 9 inches in Oak Creek, to 12 inches in Steamboat Springs, to 18 inches in Clark. Wind gusts up to 30 mph generated areas of blowing snow.

Winter Storm, Central Yampa River Basin

When
April 5, 5:00 PM MST to April 7, 1:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 4 to 7 inches with locally higher amounts reported, including 12 inches near the Wyoming state line. Wind gusts up to 45 mph generated extensive blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
April 5, 5:00 PM MST to April 7, 12:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 4 to 10 inches occurred across the area. Strong wind gusts up to 65 mph generated extensive blowing and drifting snow. Some isolated wind gusts up to 77 mph were reported on Mt. Abrahms.

Winter Weather, Southwestern San Juan Mountains

When
April 5, 5:00 PM MST to April 7, 7:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 3 to 8 inches occurred across the area. Strong wind gusts ranging from 40 to 70 mph generated extensive blowing and drifting snow. Additional strong wind gusts occurred at some of the higher elevations, including 86 mph at Mt. Putney, 92 mph at Kendall Mountain, and 94 mph at Eagle Mountain.

Winter Storm, Grand and Battlement Mesas

When
April 5, 8:00 PM MST to April 7, 8:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 9 to 13 inches above the 8,000 foot level. Strong wind gusts up to 60 mph generated extensive blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
April 5, 10:00 PM MST to April 6, 8:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of around 5 inches occurred above the 8,000 foot level. Wind gusts up to 45 mph generated some areas of blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223427, 223430, 223421, 223424, 223434, 223437, 223440, 223443, 223422, 223445.